Nevada, 2012Flash Flood in Nevada, July 22, 2012
July 22, 2012 · NWS LKN · 1 event in 1 county or zone
Heavy rainfall from thunderstorms caused flash flooding in Montello.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall from thunderstorms caused flash flooding in Montello.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 22, 2:27 PM PST, 33 minutes earlier.
Area forecast discussion, Jul 22, 2:27 PM PST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
327 PM PDT SUN JUL 22 2012
.SYNOPSIS...ISOLATED THUNDERSTORMS HAVE ALREADY DEVELOPED TODAY OVER
CENTRAL AND EASTERN NEVADA. MORE THUNDERSTORMS ARE EXPECTED THIS EVENING.
ANOTHER ROUND OF THUNDERSTORM ACTIVITY EXPECTED MONDAY AND TUESDAY
AFTERNOONS.
&&
.SHORT TERM...THE REMAINDER OF TODAY THROUGH TUESDAY...THE
UPPER LEVEL PATTERN FEATURES A HIGH PRESSURE ANCHORED OVER THE
CENTRAL PLAINS...A DEEP LOW MOVING INTO WASHINGTON STATE AND A
SHORTWAVE OFF THE CALIFORNIA COAST. THE NAM12 CONTINUES TO PROJECT
WIDESPREAD AREAS OF NEGATIVE LIFTED INDICES AND CAPES ABOVE 500
J/KG THIS FORECAST PERIOD. THE PWS ARE SHEEPISH OVER THE CENTRAL
ZONES...RANGING FROM .40 TO .50 OF AN INCH. HOWEVER...ALONG THE
UTAH/NEVADA BORDER AND NORTHERN NYE COUNTY...THE NAM HAS THE PWS RANGING
BETWEEN .75 TO .95 OF AN INCH THIS EVENING. PROGGED SOUNDINGS
DEPICT CLASSIC INVERTED V SOUNDING FOR ELY WITH BASES NEAR 570
MB...A DEEP LAYER OF MOISTURE...AND CONVECTIVE TEMPS NEAR 86F.
MEANWHILE...THE ELKO SOUNDING HAS BASES NEAR 530 MB...A MUCH MORE
SHALLOW LAYER OF MIDLEVEL MOISTURE AND CONVECTIVE TEMP OF 91F. THE
MODEL DATA AND THE SATELLITE IMAGERY CLEARLY DEPICT A WELL DEFINED
MOISTURE GRADIENT. ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE
THE TOMORROW AND TUESDAY AFTERNOONS.
.LONG TERM...TUESDAY NIGHT THROUGH NEXT SUNDAY. MODELS ARE IN DECENT
AGREEMENT. THERE ARE SOME FEATURE POSITIONING ISSUES CONTINUING TO
ARISE IN THE LATTER PART OF THE MODEL RUNS. THE GFS MODEL HAS INCHED
TOWARD THE ECMWF DRIER SOLUTION. BY TUESDAY NIGHT A SUBSTANTIAL
RIDGE OVER THE GREAT PLAINS WILL BE IN TRANSITION...RE-CENTERING
BACK TOWARDS AZ AND UT. AN UPPER LOW PRESSURE SYSTEM MOVE ALONG THE
U.S./CANADA BORDER...AND PLUNGE INTO THE NORTHEAST U.S. BY THURSDAY.
THIS IS A 24 HOUR FASTER SOLUTION CONCERNING THIS FEATURE WHICH
SHOULD ALLOW FOR QUICKER AMPLIFICATION OF THE NEXT RIDGE. WITH THE
GFS TREND TOWARD THE ECMWF...A DRIER SOLUTION FOR LATE NEXT WEEK IS
IN THE WORKS AS HIGH PRESSURE IS EXPECTED TO RE-CENTER EAST OF THE
4-CORNERS REGION. REMOVED MENTION OF THUNDERSTORMS TUESDAY
NIGHT...MADE ONLY MINOR CHANGES TO DRY/WET THUNDERSTORM COVERAGE
WEDNESDAY...AND ADDED NOCTURNAL TS FOR WEDNESDAY NIGHT. COULD NOT
READ IN ENOUGH CONSISTENCY TO ADJUST TS COVERAGE IN SUBSEQUENT
PERIODS HOWEVER INDICATIONS ARE AN EASTWARD TREND WITH LESSENING
COVERAGE THROUGH NEXT WEEKEND AS THE PREVIOUS FORECAST DEPICTS. HIGH
TEMPERATURES WILL GENERALLY BE IN THE LOW TO MID 90S...WITH THE
EXCEPTION OF WHITE PINE COUNTY WHERE DAILY THUNDERSTORM CHANCES MAY
LIMIT HIGHS TO THE UPPER 80S. LOWS WILL BE IN THE 50S.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED AT KWMC KEKO KELY AND KTPH
THROUGH MONDAY AFTERNOON. THUNDERSTORMS ARE EXPECTED ACROSS MOST OF
NEVADA THROUGH EARLY SUNDAY EVENING...AND AGAIN MONDAY AFTERNOON AND
EVENING. KEKO KELY AND KTPH WILL MOST LIKELY BE AFFECTED THROUGH
THIS EVENING...AND AGAIN MONDAY AFTERNOON AND EVENING. WINDS
EMANATING FROM THUNDERSTORMS WILL BE GUSTY TO AROUND 40 KTS.
&&
.FIRE WEATHER...THUNDERSTORMS HAVE ALREADY DEVELOPED
TODAY...PROVING TO BE A MIX OF DRY AND WET CELLS. THE MAIN FOCUS
OF THUNDERSTORM ACTIVITY HAS BEEN FROM JACKPOT TO EUREKA NEVADA. MORE
CONVECTION EXPECTED THIS EVENING. THUNDERSTORMS WILL REDEVELOP
MONDAY AND TUESDAY AFTERNOONS.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR HUMBOLDT
COUNTY...NORTHERN ELKO COUNTY.
RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NORTHEASTERN
NYE COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY.
&&
97/92/92/97
Hazardous weather outlook, Jul 22, 2:22 AM PST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
322 AM PDT SUN JUL 22 2012
NVZ030-031-231030-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
322 AM PDT SUN JUL 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA AND NORTHWEST NEVADA.
.DAY ONE...TODAY AND TONIGHT.
WINDS AND LOW HUMIDITIES WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
NVZ036-037-040-041-231030-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
322 AM PDT SUN JUL 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED DRY THUNDERSTORMS COMBINED WITH GUSTY OUTFLOW
WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED TO SCATTERED THUNDERSTORMS THROUGH MID WEEK WITH GUSTY
OUTFLOW WINDS...BUT EXPECT WET THUNDERSTORMS...SO DO NOT ANTICIPATE
CRITICAL FIRE WEATHER CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
In the hours before
Special weather statement, Jul 22, 11:49 AM PST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1249 PM PDT SUN JUL 22 2012
NVZ035-037-041-222030-
NORTHEASTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-WHITE PINE COUNTY NV-
1249 PM PDT SUN JUL 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA...NORTHERN
NYE AND EXTREME WESTERN WHITE PINE COUNTIES UNTIL 130 PM PDT...
AT 1240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 20 MILES SOUTH OF PINTO SUMMIT. THIS STORM
WAS MOVING NORTHEAST AROUND 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
SOUTHWEST EUREKA COUNTY...
SOUTHEAST WHITE PINE COUNTY...
&&
LAT...LON 3936 11611 3925 11578 3898 11612 3903 11624
TIME...MOT...LOC 1945Z 180DEG 0KT 3916 11606
LW
Special weather statement, Jul 22, 12:24 PM PST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
124 PM PDT SUN JUL 22 2012
NVZ036-037-222115-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY NV-
124 PM PDT SUN JUL 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND WESTERN EUREKA
COUNTIES UNTIL 215 PM PDT...
AT 121 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF GRASS VALLEY...MOVING
NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
GRASS VALLEY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4013 11672 3988 11636 3966 11678 3979 11695
TIME...MOT...LOC 2024Z 226DEG 8KT 3979 11678
PJS
Special weather statement, Jul 22, 1:47 PM PST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
247 PM PDT SUN JUL 22 2012
NVZ034-039-222230-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY
NV-
247 PM PDT SUN JUL 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 330 PM
PDT...
AT 245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF RUBY VALLEY...MOVING
NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RUBY VALLEY...CLOVER VALLEY
&&
LAT...LON 4093 11500 4074 11486 4060 11528 4074 11538
TIME...MOT...LOC 2146Z 227DEG 10KT 4069 11530
Flash Flood, Elko
- When
- July 22, 3:00 PM PST to 5:00 PM PST
- Where
- Elko County, 6 mi W of Montello to 6 mi S of Montello
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.270, -114.316
Flash flooding was reported in Montello. Report was received 3 days after the event and no additional information was given.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 22 to 27, 201275 injured · 29 events
- Damaging Winds in Georgia, July 22 to 26, 2012$55,000 · 55 kt wind · 26 events
- Damaging Wind in South Dakota, July 22, 20121 injured · $60,000 · 70 kt wind · 1 event
- Wildfire in Iowa, July 22, 20121 injured · $40,000 · 1 event
- Lightning Strike in Florida, July 22, 2012$40,000 · 1 event
- Excessive Heat in Illinois, July 22 to 27, 201217 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 22, 201210 events
- Excessive Heat in Kansas, July 22 to 25, 201210 events
- Hail and Damaging Winds in North Dakota, July 22, 2012$7,000 · 1.75 in hail · 10 events
- Damaging Wind in Montana, July 22, 2012$15,000 · 52 kt wind · 1 event
- Hail in North Carolina, July 22, 20121.25 in hail · 9 events
- Hail in North Dakota, July 22, 20122 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390788.